Penicillin Allergy and Cephalosporins

What to do when patients say they are PCN allergic?

  • determine whether an IgE-mediated response (i.e. anaphylaxis) occurred
    • If so
      • third- and fourth-generation cephalosporins can be used generously
      • first- and second-generation cephalosporins with R1 side chains similar to PCN should be avoided (see table below)
      • first- and second-generation cephalosporins with different R1 side chains can be given (see table below)
  • Skin testing not recommended for determining safety of administering cephalosporins to PCN-allergic patients (because it is unreliable)
    • Skin testing does predict true PCN allergy

 

 

Penicillin and cephalosporins known to have a risk of allergic cross reaction:Capture.JPG

Patients who are allergic to amoxicillin or ampicillin should avoid the cephalosporins listed, because they have similar R1-group side chains.

 

Myth: ~10% of patients with history of PCN allergy will have an allergic reaction if given cephalosporin.

True: Overall cross-reactivity rate is ~1% when using first gen cephalosporins or cephalosporins with similar R1 chains.  PCN-allergic patients, use of 3rd or 4th generation cephalosporins carries a negligible risk of cross allergy.

 

Reference:

Campagna, James D. et al. “The Use Of Cephalosporins In Penicillin-Allergic Patients: A Literature Review”. The Journal of Emergency Medicine 42.5 (2012): 612-620.

Advertisements

Tagged: , , , ,

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: